your family's health... with Dr Sarah Brewer.
QMY six-year-old son suffers from mild asthma and tends to wheeze when he has a cold. He has an inhaler for occasional use, but should he keep an inhaler at school, in case he has a more severe attack?
AYES, definitely, especially if he gets exercise-induced asthma or wheeziness from chalk dust. Childhood asthma is becoming increasingly common. Most schools are experienced at helping children with the condition and have a policy regarding where medications are kept at school and how these are accessed. For more information, you can obtain a Schools Pack from the National Asthma Campaign, Providence House, Providence Place, London N1 0NT. Helpline: 08457 010203.
QI HAVE arthritis and wonder whether my diet is affecting my symptoms.
AWHILE dietary changes can help some people with arthritis, there are no miracle cures. Losing excess weight will ease strain on hip and knee joints during walking. Joint inflammation can be eased by taking fish oils and a general vitamin/mineral supplement may help, too. Supplements containing glucosamine sulphate are often helpful and well worth trying, as they contain building blocks needed to repair damaged joints. Your doctor can advise on treatments available on prescription and whether physiotherapy and hydrotherapy (physio exercises in a warm water pool) are worth considering.
QAFTER eating, I get a worrying soreness and tingling of the tongue and roof of my mouth. My doctor doesn't seem to know what is causing it. Am I lacking in a vitamin, or am I sensitive to food?
ASORENESS of the tongue and mouth can be related to lack of vitamins A, B group, C or lack of iron. It is therefore worth taking a good vitamin and mineral supplement containing around 100 per cent of the recommended daily amount (RDA) of as many nutrients as possible. Recurrent sore mouth can also be linked with infections, especially Candida. Treatments are available over the counter. Seek advice from a dentist who can advise on oral hygiene. If the problem persists, go back to the doctor.
QI GET unbearable pains in my right leg from my knee down to my toes on walking short distances. Could the pains be related to my high blood pressure?
AAS the pains in your lower legs only come on after walking a certain distance, it sounds as if they may be linked with hardening and furring up of the arteries. Your doctor can check for this. The problem may be related to your high blood pressure. It can usually be improved with tablets or even an operation. Seek medical advice.
Sarah Brewer is a GP and health writer. Send your problems to Vital, One Central Quay, Glasgow G3 8DA or e-mail firstname.lastname@example.org. Sorry, Sarah cannot reply personally.
|Printer friendly Cite/link Email Feedback|
|Publication:||Daily Record (Glasgow, Scotland)|
|Date:||Nov 28, 2001|
|Previous Article:||Mystery clubber buys a pounds 42,000 round.|
|Next Article:||I became a human guinea pig after a blister nearly killed me; ANDY DURNING WAS DYING OF SEPTICAEMIA UNTIL DOCTORS AGREED TO TRY A REVOLUTIONARY NEW...|